Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Tucson, AZ

August 4, 2004Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2004, 6:42 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 6:42 PM MST (01:42 UTC)
Expired
Aug 4, 2004, 7:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 050142
SVRTWC
AZC003-050230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN ARIZONA

* UNTIL 730 PM MST

* AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUNIZONA...OR ABOUT 30 MILES SOUTHEAST OF
  WILLCOX...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEARCE-SUNSITES AT 725 PM MST
  KANSAS SETTLEMENT AT 730 PM MST

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3167 10968 3186 10938 3234 10965 3200 11009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:45 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST WED AUG 4 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL PROVIDE SOUTHEAST ARIZONA
WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING FOR
AN INCREASE CHANCE IN SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND
THE UPPER LEVEL HIGH SHIFTS TOWARD SOUTHEAST ARIZONA...WHICH WOULD
LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...IT HAS BASICALLY TAKEN A GOOD PORTION OF THE DAY BUT
THE CLOUD COVER HAD CLEARED UP AT LEAST ACROSS EASTERN PORTIONS OF
THE CWA...ALLOWING FOR DEVELOPMENT OVER THE MOUNTAINS. THUNDERSTORMS
PRODUCING HEAVY RAINFALL CONTINUES ACROSS THE NUTTALL BURN AREA ON
MT GRAHAM.  A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 330 PM
MST. THE MAIN CONCERN ARE THE TOWNS OF PIMA AND THATCHER AS WELL AS
ANY CROSSINGS ALONG THE
FRYE...DEADMAN...COTTONWOOD...MARIJILDA...AND ASH WASHES. THE STREAM
GAGE FOR MARIJILDA WASH INDICATED A THREE FOOT RISE AS WELL AS AN
INCREASE IN DEADMAN WASH. HEAVY RAINFALL CONTINUES TO FALL OVER THIS
AREA WITH THE DEADMAN PRECIPITATION GAGE RECORDING A HALF OF AN INCH
FALLING IN 30 MINUTES. CONCERN WILL ALSO BE FOR MUDSLIDES ALONG THE
ROADWAYS NEAR THESE WASHES. THIS AREA RECEIVED .75 TO 1.0 INCHES OF
RAINFALL YESTERDAY AND THERE WERE REPORTS OF MUDSLIDES ALONG HIGHWAY
366. THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THIS AREA AND THE
FLASH FLOOD WARNING MAY NEED TO BE EXTENDED. WILL WAIT TO SEE IF
THERE ARE ANY FLOODING PROBLEMS BEFORE ANY EXTENSIONS. FROM TUCSON
WEST...THERE IS STILL SOME LINGERING MID AND HIGH LEVEL CLOUD COVER.
THIS CLOUD COVER HAS LIMITED HEATING THROUGHOUT THE DAY. ALTHOUGH
UPDATED FORECAST TO LOWER MAXIMUM TEMPERATURES TODAY...MAY NOT HAVE
BEEN ENOUGH AS TUCSON IS CURRENTLY AT 94 DEGREES. OTHER SITES ACROSS
SOUTHEAST ARIZONA ARE ALSO A 3 TO 4 DEGREES COOLER THAN YESTERDAY
THIS TIME.  HOWEVER...DOUGLAS WAS STRUGGLING AT FIRST AND WITH
APPROXIMATELY TWO HOURS OF SUNSHINE HAVE WARMED UP TO 92 DEGREES
THUS FAR. EXPECT THUNDERSTORM AND SHOWERS TO EXPAND IN COVERAGE
THROUGH LATER EVENING AS A WEAK UPPER LEVEL DISTURBANCE ENHANCES
CONVECTION OVER SOUTHEAST ARIZONA.

WILL CONTINUE TO EXPECT TYPICAL MONSOON GRADE POPS OVER SOUTHEAST
ARIZONA FOR TOMORROW. THERE MAY BE SOME LINGERING CLOUD COVER AGAIN
TOMORROW AS ANOTHER MCS WILL DEVELOP OVER MEXICO AND COULD PUSH
NORTHWARD INTO SOUTHERN ARIZONA. HOWEVER...EXPECTING TOMORROW
MORNING WITH LESS CLOUD COVER THAN TODAY.  OVER THE WEEKEND THE
500MB HIGH BEGINS TO SHIFT TOWARDS SOUTHEAST ARIZONA AND SOUTHWEST
NEW MEXICO. GFS AND NCEP EXPERIMENTAL ENSEMBLE MEMBERS SHOW THE HIGH
POSITIONED OVER THIS AREA THROUGH NEXT WEEK. THIS PATTERN HAS NOT
BEEN FAVORABLE FOR AFTERNOON THUNDERSTORM DEVELOPMENT. THUS THE
FORECAST SHOWS A DECREASING TREND IN POPS ACROSS THE CWA AS EARLY AS
SUNDAY.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Aug 4, 11:45 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED AUG 4 2004

AZZ019-029>035-050700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF
ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ARIZONA LATER
TODAY...ENHANCING THUNDERSTORMS ACTIVITY FOR LATER THIS AFTERNOON
AND EVENING. THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS
IS NEAR NORMAL FOR TODAY.

DISCUSSION...A THICK LAYER OF CLOUDS...LEFT OVER FROM AN MCS THAT
DEVELOPED OVERNIGHT IN MEXICO...CONTINUE TO COVER MOST OF SOUTHEAST
ARIZONA THIS MORNING. THE 12Z KTUS SOUNDING SHOWED A VERY MOIST
ATMOSPHERE WITH A PRECIPITABLE WATER VALUE 1.57 INCHES...COMPARED TO
24 HOURS AGO WHICH WAS 1.43 INCHES. A DISTURBANCE CURRENTLY LOCATED
OVER NORTHERN MEXICO IS EXPECTED TO MOVE ACROSS ARIZONA LATER THIS
AFTERNOON AND THIS EVENING. BETWEEN THE MOIST ATMOSPHERE AND THE
DYNAMICS FROM THIS DISTURBANCE...WE EXPECT THUNDERSTORM DEVELOPMENT
ACROSS MOST OF SOUTHEAST ARIZONA LATER TODAY. ONCE AGAIN TODAY WE
HAVE A WEAK FLOW AT 700 MB...SO IT COULD TAKE A WHILE FOR
THUNDERSTORMS THAT DEVELOP ON MOUNTAINS TO MOVE INTO THE VALLEYS.

STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE HEAVY RAINFALL...FROM A HALF INCH TO THREE QUARTERS OF AN
INCH. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS. INITIAL DEVELOPMENT HAS ALREADY BEGUN ON THE MOUNTAINS IN
GRAHAM COUNTY. ADDITIONAL STORMS ARE EXPECTED TO BEGIN DEVELOPING
WITHIN THE NEXT FEW HOURS IN COCHISE...AND EASTERN PIMA
COUNTIES...MAINLY NEAR THE MOUNTAINS. SIMILAR TO YESTERDAY BELIEVE
THAT LATE IN THE AFTERNOON AND THIS EVENING STORMS WILL MAKE IT INTO
THE VALLEYS. STORM MOVEMENT WILL BE SLOWLY TO THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
WITH THE HIGH LINGERING TO THE EAST OF ARIZONA...WE WILL CONTINUE TO
SEE A SOUTH FLOW...THAT WILL CONTINUE TO BRING MOISTURE INTO OUR
AREA. WITH THIS WE WILL SEE AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THROUGH FRIDAY. THE POSITION OF THE HIGH PRESSURE SYSTEM WILL
DETERMINE THE FORECAST AFTER FRIDAY. NEWER MODEL RUNS HAVE THE HIGH
MOVING OVER ARIZONA...CUTTING US OFF FROM OUR MOISTURE FLOW...AND
HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL
BE ENOUGH RESIDUAL MOISTURE IN THE ARIZONA FROM THUNDERSTORM
DEVELOPMENT. WILL HAVE A BETTER FEEL FOR THIS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELSLAGER

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.